Utah, 2008High Wind in Utah, November 2, 2008
November 2, 2008 · NWS SLC · 2 events in 2 counties and zones
A potent and moist storm system brought showers and thunderstorms to much of Utah, as well as creating strong winds across northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent and moist storm system brought showers and thunderstorms to much of Utah, as well as creating strong winds across northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 2, 3:53 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 2, 3:53 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MST SUN NOV 2 2008
.SYNOPSIS...ONE PACIFIC TROUGH OVER THE AREA THIS EVENING WILL
MOVE OFF TO THE EAST AND ANOTHER COLDER STORM WILL MOVE INTO THE
GREAT BASIN MONDAY NIGHT AND CONTINUE OVER THE AREA INTO WEDNESDAY.
&&
.DISCUSSION...THE TROUGH OVER THE AREA THIS EVENING WILL BE EAST
OF THE AREA BY MIDNIGHT. COLD FRONT AT 3 PM EXTENDED FROM THE
UINTA BASIN TO CEDAR CITY WITH EMBEDDED THUNDERSTORMS. SNOW LEVEL BEHIND
THE FRONT HAVE LOWERED TO AROUND 7500 FEET.
SHOWERS WITH A FEW THUNDERSTORMS ARE DEVELOPING OVER EXTREME NW
UTAH AND NEVADA AND THESE SHOULD BE MOVING THROUGH NORTHERN UTAH
EARLY THIS EVENING. ANOTHER WEAK UPPER LEVEL TROUGH NOW OVER
NORTHERN CA MAY BRING ANOTHER ROUND OF SHOWERS TO THE NORTH AFTER
MIDNIGHT.
FLOW BACKS TO THE SOUTHWEST BY MONDAY AFTERNOON AND WARM ADVECTION SPREADS
OVER THE ENTIRE FORECAST AREA. EXPECT MOST MAX TEMPERATURES TO BE
ABOVE AVERAGE MONDAY...EVEN OVER THE HIGH TERRAIN WITH NEW SNOW COVER.
VERY GOOD AGREEMENT IN GFS/EC ON STRENGTH AND TIMING OF THE NEXT
TROUGH. THIS TROUGH SHOWS UP WELL IN WATER VAPOR IMAGER AT ABOUT
143W/42N AT 22Z AND MODELS SEEM WELL INITIALIZED. THIS SYSTEM SEEMS
TO HAVE AN OUTSTANDING STRUCTURE FOR A BIG SNOW EVENT IN THE
MOUNTAINS. COLD ADVECTION AT 500 MB BEGINS MONDAY NIGHT WELL AHEAD
OF THE SURFACE FRONT...SO WITH THIS DESTABILIZATION ALOFT
PREFRONTAL PRECIP SEEMS LIKELY ESPECIALLY IN AREAS NORTH OF
INTERSTATE 80. FROPA ALONG THE WASATCH FRONT A BIT DELAYED
COMPARED TO EARLIER RUNS WITH TIMING NOW ABOUT 18Z TUESDAY.
BECAUSE OF CONSIDERABLE TILT WITH HEIGHT OF THIS
SYSTEM...SOUTHWEST FLOW AT 500 MB WITH STRONG COLD ADVECTION
REMAINS OVER THE AREA FOR A VERY PROLONGED PERIOD AFTER LOW LEVELS
HAVE GONE AROUND TO NORTHWEST FLOW. THIS SUPERPOSITION OF
INCREASING INSTABILITY ALOFT WITH A FAVORABLE LOW-LEVEL OROGRAPHIC
FLOW USUALLY RESULTS IN CONSIDERABLE MOUNTAIN PRECIP...AND PERHAPS
WASATCH FRONT BENCHES TOO. 500 MB MINUS 30 COLD POCKET INDICATED
TO COME DIRECTLY OVER THE AREA IN NW FLOW WEDNESDAY MORNING.
TIME/HEIGHT SECTIONS FOR SLC FROM THE 12Z GFS HAVE INSTABILITY TO
400 MB...VERY IMPRESSIVE. HAVE ISSUED WINTER STORM WATCH FOR ZONES
7/8/9 TO COVER THIS POTENTIAL. CENTRAL AND SOUTHERN MOUNTAINS
COULD DO VERY WELL IN THIS PATTERN TOO BUT EVENT WOULD NOT BEGIN
UNTIL TUESDAY AFTERNOON OR EVENING AND ITS A BIT EARLY FOR A WATCH
FOR THIS PERIOD.
SNOW LEVELS SHOULD DROP TO VALLEY FLOORS AROUND SUNSET TUESDAY
ALONG THE WASATCH FRONT...AND OVERNIGHT IN CENTRAL AND SOUTHERN
VALLEYS EXCEPT DIXIE. VALLEY ACCUMULATIONS LIKELY...BUT TOO EARLY
TO DETERMINE HOW MUCH ESPECIALLY GIVEN POTENTIAL FOR THE DLE...SEE
NEXT PARAGRAPH.
THE HIGHER RESOLUTION 12Z NAM DEVELOPS A LAKE EFFECT BAND TUESDAY
NIGHT AND WEDNESDAY MORNING WITH DAVIS AND SALT LAKE COUNTIES
UNDER THE BAND FOR A CONSIDERABLE PERIOD. GIVEN WARM LAKE TEMP AND
VERY COLD AIRMASS...DEEP INSTABILITY FORECAST...FAVORABLE VERTICAL
SHEAR PROFILE...AND POTENTIAL FOR LAKE TO BE SURROUNDED BY SNOW
COVERED GROUND FROM POST FRONTAL PRECIP TO GENERATE LAND BREEZE
CONVERGENCE...ALL INGREDIENTS COULD BE IN PLACE FOR THE DREADED
LAKE EFFECT.
STILL QUITE A BIT OF TIME UNTIL THIS EVENT UNFOLDS...AND MUCH
COULD CHANGE BUT GOOD MODEL TO MODEL AGREEMENT GIVES HIGHER THAN
AVERAGE CONFIDENCE TO THE SCENARIOS DESCRIBED ABOVE.
&&
.AVIATION...WINDS ARE EXPECTED TO SHIFT TO THE SOUTH TO SOUTHEAST
BETWEEN 00-02Z. CEILINGS BELOW 7000 FT AGL ARE EXPECTED TO CONTINUE
THROUGH 01-03Z AND THEN LIFT TO NEAR 8000 FT AGL FOR THE REMAINDER
OF THE EVENING. THERE IS A 20 PERCENT CHANCE OF A TEMPORARY
CEILING BELOW 7000 FT AGL IN PASSING SHOWERS BETWEEN 03-06Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM 11 PM MONDAY TO 11 AM WEDNESDAY FOR
UTZ007-UTZ008-UTZ009.
WY...NONE.
&&
PUBLIC...DUNN
AVIATION...KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Nov 2, 5:57 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 AM MST SUN NOV 2 2008
UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
557 AM MST SUN NOV 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A MOIST BUT MILD PACIFIC STORM SYSTEM WILL BRING COOLER
TEMPERATURES AND WIDESPREAD PRECIPITATION TO THE OUTLOOK AREA
TODAY WITH RAIN IN THE VALLEYS AND RAIN AND SNOW IN THE
MOUNTAINS.
HIGH SNOW LEVELS IN THE MORNING WILL LOWER TO AROUND 7500 FEET IN
THE AFTERNOON OVER THE NORTH AND 8500 FEET IN THE SOUTH.
SIGNIFICANT AMOUNTS OF SNOW WILL ACCUMULATE ABOVE ABOUT 8500 FEET
IN THE NORTH.
PRECIPITATION WILL END IN THE EVENING WITH PARTIAL CLEARING
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A BRIEF BREAK IN THE STORMINESS IS EXPECTED MONDAY THEN A SECOND
COLDER STORM WILL BRING ANOTHER ROUND OF PRECIPITATION TO MAINLY
NORTHERN AND CENTRAL PORTIONS OF THE AREA MONDAY NIGHT AND
TUESDAY. HEAVY SNOW ACCUMULATION IS LIKELY IN THE NORTHERN
MOUNTAINS BY WEDNESDAY. SNOW LEVELS WILL LIKELY DROP TO THE
NORTHERN VALLEY FLOORS BY LATE TUESDAY WITH SOME ACCUMULATION
THERE AS WELL BY MIDDAY WEDNESDAY.
SNOW SHOWERS WILL TAPER OFF WEDNESDAY EVENING.
MOSTLY DRY WEATHER WILL PREVAIL THROUGH THE REST OF THE WEEK WITH
ONLY A SLIGHT CHANCE OF RAIN AND SNOW OVER THE FAR NORTH THURSDAY
AND FRIDAY.
TEMPERATURES WILL GRADUALLY WARM THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- November 2, 5:15 PM MST to 6:25 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Several sensors in the west deserts recorded strong wind gusts, including 62 mph at Wendover Peak and 58 mph at the English Village sensor in the Dugway mesonet.
High Wind, Salt Lake and Tooele Valleys
- When
- November 2, 6:30 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
The Vernon Hill sensor recorded a maximum wind gust of 75 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142725, 142724.